Illinois, 2008Damaging Winds in Illinois, July 21, 2008
July 21, 2008 · NWS LOT · 24 events in 6 counties and zones
Severe thunderstorms moved across parts of northern Illinois during the morning hours of July 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- $100,000
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across parts of northern Illinois during the morning hours of July 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 4:58 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 21, 4:58 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
558 AM CDT MON JUL 21 2008
.DISCUSSION...
345 AM CDT
MAIN FOCUS IN SHORT TERM IS ON SEVERE MCS CURRENTLY ACROSS IOWA
AND ASSOCIATED PROPAGATION AND TRENDS OVER NEXT SEVERAL HOURS THIS
MORNING.
CONVECTION DEVELOPED A LITTLE FARTHER WEST/LATER THAN ANTICIPATED
FROM YESTERDAY...THOUGH MCS HAS DEVELOPED ALONG/NORTH OF EFFECTIVE
FRONTAL BOUNDARY ACROSS NEB/IA AND IN ASSOCIATION WITH 35 KNOT
SOUTHWESTERLY LOW LEVEL JET INDUCED BY SHORT WAVE NOTED IN VAPOR
IMAGERY ACROSS THE DAKOTAS. LATEST RUC/SPC MESOANALYSIS GUIDANCE
INDICATES FAIRLY IMPRESSIVE MLCAPE AXIS EXTENDING FROM SOUTHERN
IOWA INTO CENTRAL IL..WHERE SURFACE DEWPOINTS ARE POOLED IN THE
LOW/MID 70S. THOUGH LOW LEVEL JET PROGGED TO VEER MORE WESTERLY
AND WEAKEN WITH TIME THIS MORNING...EXPECT THIS MCS WILL CONTINUE
TO PROPAGATE EAST/SOUTHEAST TOWARD CENTRAL ILLINOIS AND WILL
LIKELY AFFECT ESPECIALLY SOUTH/SOUTHWEST PARTS OF WFO CHICAGO CWA.
WITH SUBSTANTIAL INSTABILITY AND LOCATION ALONG SOUTHERN PERIPHERY
OF 40-50 KNOT 0-6 KM DEEP SHEAR WILL LIKELY CONTINUE TO SEE SOME
SEVERE WEATHER POTENTIAL WITH THESE STORMS...AS WELL AS THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL AS RUC/NAM/GFS ALL DEPICT
PWATS INCREASING ABOVE 1.5 INCHES THIS MORNING. HAVE INITIALLY
DELINEATED MAINLY AREAS SOUTH OF ILLINOIS AND KANKAKEE RIVER
VALLEYS FOR HIGHEST POPS THIS MORNING...DECREASING FAIRLY SHARPLY
TO THE NORTHEAST INTO THE RFD/CHI METRO AREAS. WILL LIKELY MAKE
SOME LAST MINUTE ADJUSTMENTS BASED ON REGIONAL RADAR TRENDS
HOWEVER. EXPECT THUNDERSTORMS TO CONTINUE TO PROPAGATE TO THE
EAST/SOUTHEAST ACROSS CENTRAL IL/IND THROUGH LATE MORNING/EARLY
AFTERNOON WITH FOCUS GRADUALLY SHIFTING FARTHER TO THE SOUTH AS
OUTFLOW SPREADS DOWNSTATE. MEANWHILE...FARTHER NORTH ADDITIONAL
PRECIPITATION IS MOVING INTO WESTERN MN THIS MORNING ALSO IN
ASSOCIATION WITH DAKOTAS SHORT WAVE. NAM INDICATES THIS
DISTURBANCE WILL SLIP INTO SOUTHERN WI/NORTHERN IL BY LATE
MORNING/AFTERNOON. WHILE INSTABILITY AND LOW LEVEL FORCING NOT
NEARLY AS IMPRESSIVE ACROSS NORTHERN COUNTIES...FORECAST SOUNDINGS
DO DEPICT ELEVATED CAPES ON ORDER OF 600-800 J/KG AND THUS WILL
CARRY A SLIGHT CHANCE POP ACROSS THE NORTH THIS AFTERNOON.
ONE OTHER WRINKLE THIS MORNING IS THAT SOME PATCHY DENSE FOG HAS
DEVELOPED ACROSS SOUTH/SOUTHEAST COUNTIES WHERE SKIES HAD EARLIER
BEEN RELATIVELY CLOUD FREE. AT THIS TIME DOES NOT APPEAR TO BE
DENSE/WIDESPREAD ENOUGH TO WARRANT AN ADVISORY...AND WILL HANDLE
WITH JUST A MENTION OF AREAS OF FOG THERE THIS MORNING.
OTHERWISE...LARGE SCALE PATTERN SHIFT IS UNDERWAY WITH UPPER RIDGE
BUILDING ACROSS THE ROCKIES AND NORTHERN HIGH PLAINS...AND
RESULTING DOWNSTREAM AMPLIFICATION OF UPPER TROUGH OVER EASTERN
CANADA/CONUS. GOES VAPOR IMAGERY INDICATES SEVERAL INDIVIDUAL MID
LEVEL CIRCULATIONS WHICH WILL ROTATE SOUTHEAST ACROSS GREAT LAKES
REGION INTO WEST SIDE OF LARGER SCALE TROUGH NEXT 36-48
HOURS...WITH LIGHT SPORADIC QPF GENERATED BY VARIOUS MODELS ACROSS
THE UPPER MIDWEST NEXT COUPLE OF DAYS. AFTER MAIN AREA OF
PRECIPITATION AND CONVECTION SHIFTS SOUTH TONIGHT...APPEARS
TUESDAY AFTERNOON WOULD HAVE THE HIGHEST POTENTIAL FOR CONVECTION
AS MID LEVEL COLD POCKET SLIDES SOUTHEAST ACROSS WI/FAR NORTHERN
IL DURING THE AFTERNOON. BASED ON THIS WILL ADD A LOW CHANCE POP
FOR SHOWERS/ISOLATED THUNDER ACROSS AREAS MAINLY NORTH OF
INTERSTATE 80 IN NORTHERN IL FOR TUESDAY AFTERNOON. SURFACE HIGH
PRESSURE THEN BUILDS SOUTHWARD ACROSS THE WESTERN GREAT LAKES
WEDNESDAY AS MAIN UPPER TROUGH AXIS SHIFTS OVER THE EASTERN LAKES
AND UPPER OHIO VALLEY. SPELL OF SLIGHTLY COOLER THAN NORMAL TEMPS
AND DRY WEATHER EXPECTED DURING THIS PERIOD...WITH 00Z GFS/ECMWF
RUNS SLOWING RETURN OF MOISTURE A BIT ON THURSDAY. SFC RIDGE
EVENTUALLY BREAKS DOWN AND SHIFTS EAST FRIDAY HOWEVER...AS FAIRLY
SIGNIFICANT SHORT WAVE DEPICTED TOPPING WESTERN RIDGE AND MOVING
ACROSS UPPER MIDWEST LATE WEEK. THIS EXPECTED TO SLIDE ANOTHER
FRONT THROUGH FRIDAY...WITH DRY WEATHER RETURNING SATURDAY AS
SURFACE HIGH PRESSURE AGAIN BUILDS ACROSS UPPER MIDWEST/NORTHERN
LAKES.
RATZER
&&
.AVIATION...
558 AM CDT
1200 UTC TAFS...MAIN AVIATION FORECAST CONCERNS TODAY ARE
CONVECTIVE COMPLEX MOVING INTO NORTHERN ILLINOIS FROM EASTERN IOWA
THIS MORNING...AND THEN WINDS THIS AFTERNOON. AT THIS TIME IT
APPEARS STRONGEST PORTION OF THIS CONVECTIVE COMPLEX WILL PASS
SOUTH OF THE TERMINALS WITH THE GREATEST HIGH WIND THREAT.
HOWEVER...A RAIN SHIELD TO THE NORTH OF THIS ACTIVITY WITH SOME
EMBEDDED THUNDER MAY OVERSPREAD THE TERMINALS THIS MORNING.
EXPECTING MOST OF THIS ACTIVITY TO BE EAST OR SOUTH OF THE
TERMINALS SHORTLY AFTER 15Z. ALTHOUGH FORECAST SOUNDINGS DO
INDICATE RELATIVELY UNSTABLE CONDITIONS ACROSS NORTHERN ILLINOIS
THIS AFTERNOON...WILL KEEP REMAINDER OF TAFS DRY WITHOUT A CLEAR
TRIGGERING MECHANISM FOR ADDITIONAL THUNDERSTORMS. THE FRONTAL
BOUNDARY WHICH HAS BEEN STALLED OUT TO THE NORTH OF THE AREA OVER
THE PAST FEW DAYS WILL SLIDE INTO NORTHERN ILLINOIS THIS MORNING
RESULTING IN A WIND SHIFT TO THE NORTHWEST THIS MORNING...WITH
WINDS LIKELY FLOPPING NORTHEAST THIS AFTERNOON AT ORD/MDW. WIND
SPEEDS SHOULD GENERALLY BE LESS THAN 10 KNOTS THIS AFTERNOON.
SURFACE HIGH ACROSS ONTARIO WILL BUILD SOUTHWARD INTO THE WESTERN
GREAT LAKES TONIGHT INTO TUESDAY ALLOWING FOR CONTINUED NORTHEAST
WINDS TONIGHT.
MARSILI
&&
.MARINE...
330 AM CDT
AN AREA OF LOW PRESSURE MOVING ACROSS THE NORTHERN GREAT LAKES TODAY
WILL DRAG A COLD FRONT SOUTHWARD ACROSS SOUTHERN LAKE MICHIGAN THIS
MORNING. SHIP REPORTS AND NORTHERN BUOY ALREADY INDICATING NORTH
WINDS ACROSS NORTHERN PORTION OF LAKE MICHIGAN WITH WEST SOUTHWEST
WINDS ACROSS THE SOUTH. EXPECTING WIND SHIFT TO THE NORTH ACROSS FAR
SOUTHERN LAKE MICHIGAN BY LATE MORNING AS THIS FRONT CONTINUES
SOUTHWARD. EXPECTING NORTH WINDS GENERALLY IN THE 10 TO 15 KNOT
RANGE TODAY ALTHOUGH MAY HAVE A SHORT PERIOD OF SOME HIGHER GUSTS
CLOSER TO 20 KNOTS POSSIBLE ACROSS FAR NORTHERN LAKE MICHIGAN THIS
MORNING IN RESPONSE TO DEPARTING LOW PRESSURE CENTER. A RIDGE OF
HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION TONIGHT INTO TUESDAY
ALLOWING FOR A CONTINUATION OF NORTH WINDS...AND PERHAPS SOME WAVES
UP TO 4 FEET AT THE END OF THE FETCH ACROSS SOUTHERN LAKE MICHIGAN
BY LATE TOMORROW AFTERNOON INTO TUESDAY EVENING.
MARSILI
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 21, 3:32 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
432 AM CDT MON JUL 21 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
220945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
432 AM CDT MON JUL 21 2008 /532 AM EDT MON JUL 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...PENNY SIZED HAIL...AND
LOCALLY HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES.
AREAS AFFECTED AND TIMING:
AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST OUT
OF IOWA EARLY THIS MORNING...SPREADING ACROSS PORTIONS OF NORTHERN
ILLINOIS AND NORTHWEST INDIANA. AREAS MOST LIKELY TO SEE SEVERE
THUNDERSTORMS ARE THOSE GENERALLY SOUTH OF A LINE FROM LASALLE TO
KANKAKEE ILLINOIS AND REMINGTON INDIANA...WITH THE GREATEST THREAT
EXPECTED TO BE THIS MORNING. THE STRONGEST THUNDERSTORMS WILL
LIKELY SETTLE SOUTH OF THE OUTLOOK AREA BY MIDDAY...THOUGH
SCATTERED WEAKER SHOWERS AND THUNDERSTORMS MAY CONTINUE ACROSS THE
AREA THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS MAY LINGER
SOUTH OF THE ILLINOIS AND KANKAKEE RIVER VALLEYS THIS EVENING.
DISCUSSION:
A MID LEVEL DISTURBANCE WILL MOVE SOUTHEAST FROM THE DAKOTAS
TO THE LOWER GREAT LAKES TODAY. VERY WARM...MOIST AND UNSTABLE AIR
IS IN PLACE ALONG AND SOUTH OF A NEARLY STATIONARY FRONTAL BOUNDARY
WHICH STRETCHES FROM SOUTHERN IOWA TO CENTRAL ILLINOIS AND
INDIANA. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS OCCURRING
ACROSS IOWA ON THE NOSE OF THE LOW LEVEL JET AHEAD OF THE DAKOTAS
DISTURBANCE WILL MOVE QUICKLY SOUTHEAST ACROSS PARTS OF CENTRAL
ILLINOIS AND INDIANA THIS MORNING...WITH THE POTENTIAL FOR
DAMAGING WINDS AND HAIL. THESE THUNDERSTORMS SHOULD MOVE THROUGH
SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS MORNING. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE
DAY...THOUGH THE STRONGEST INSTABILITY WILL SHIFT SOUTH OF THE
OUTLOOK AREA BY LATER THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN THURSDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS MORNING ACROSS SOUTHERN
PORTIONS OF THE OUTLOOK AREA.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-220945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
432 AM CDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-220945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
432 AM CDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY. THERE WILL BE A
CHANCE OF THUNDERSTORMS AGAIN THURSDAY NIGHT AND FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
RATZER
Thunderstorm Wind, La Salle
- When
- July 21, 6:15 AM CST
- Where
- La Salle County, 1.91 mi NW of Peru
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.353, -89.151
A wind gust was measured to 63 mph at Illinois Valley Regional Airport.
Thunderstorm Wind, La Salle
- When
- July 21, 6:15 AM CST
- Where
- La Salle County, Peru
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -89.130
Significant tree damage was reported in Peru.
Thunderstorm Wind, La Salle
- When
- July 21, 6:20 AM CST
- Where
- La Salle County, Tonica
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 41.220, -89.070
Numerous tree limbs and power lines were blown down.
Thunderstorm Wind, La Salle
- When
- July 21, 6:45 AM CST
- Where
- La Salle County, La Salle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.330, -89.100
A tree was blown down, knocking down power lines and a utility pole.
Thunderstorm Wind, La Salle
- When
- July 21, 6:47 AM CST
- Where
- La Salle County, 0.96 mi E of Twin Bluffs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 41.331, -88.882
A large tree limb fell onto a parked car on 23rd Avenue, causing significant damage.
Thunderstorm Wind, La Salle
- When
- July 21, 6:48 AM CST
- Where
- La Salle County, Marseilles
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -88.720
A wind gust to 65 mph was measured in Marseilles.
Thunderstorm Wind, Livingston
- When
- July 21, 6:58 AM CST
- Where
- Livingston County, 0.14 mi S of Cullom
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.878, -88.270
A tree was blown down along Route 116.
Thunderstorm Wind, Iroquois
- When
- July 21, 7:00 AM CST
- Where
- Iroquois County, Clifton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.930, -87.930
Tree limbs were blown down.
Thunderstorm Wind, Kankakee
- When
- July 21, 7:00 AM CST
- Where
- Kankakee County, Herscher
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.050, -88.100
Tree limbs were blown down.
Thunderstorm Wind, Grundy
- When
- July 21, 7:02 AM CST
- Where
- Grundy County, 1.67 mi SSE of Paytonville
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 41.307, -88.421
A wind gust to 68 mph was measured near Dupont Road and Route 47.
Thunderstorm Wind, Grundy
- When
- July 21, 7:02 AM CST to 7:08 AM CST
- Where
- Grundy County, 7 mi W of Morris to 2.5 mi NNE of Morris
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $90,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.370, -88.555
Wind gusts to 68 and 72 mph were recorded at the Grundy County EOC in Morris. Limbs and wires were blown down along Route 6 west of Morris. Trees were uprooted and tree limbs and power poles were snapped along Saratoga Road northwest of Morris. Trees and wires were down across north and central parts of Morris. Several homes and vehicles were damaged by falling tree limbs. Crops were also flattened.
Thunderstorm Wind, Grundy
- When
- July 21, 7:05 AM CST
- Where
- Grundy County, Morris
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.370, -88.420
Numerous trees, tree limbs and power lines were blown down in Morris. A few trees were uprooted. A large tree fell onto a house and a car on Benton Street, causing significant damage to both.
Thunderstorm Wind, Grundy
- When
- July 21, 7:08 AM CST
- Where
- Grundy County, 0.53 mi WSW of Morris
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 41.368, -88.430
A tree was blown down and fencing was damaged near a hardware store. Wind gusts were estimated to 60 mph.
Thunderstorm Wind, Grundy
- When
- July 21, 7:08 AM CST
- Where
- Grundy County, 4.5 mi S of Morris to 6.5 mi SSE of Morris
- Measured
- 59 kt (68 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.305, -88.420
Wind gusted to 68 mph at Route 47 and DuPont Road, south of Morris. Branches were blown down and a dish was turned on a tower at Route 47 and Route 113. Corn was flattened on Route 113 near Higgins Road.
Thunderstorm Wind, Will
- When
- July 21, 7:10 AM CST
- Where
- Will County, 0.59 mi SE of Elwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 41.393, -88.113
A crane was damaged when high winds pushed part of a cement wall onto the crane. The cement wall was part of a building under construction.
Thunderstorm Wind, Iroquois
- When
- July 21, 7:13 AM CST
- Where
- Iroquois County, Chebanse
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.000, -87.920
Trees and power lines were blown down.
Thunderstorm Wind, Kankakee
- When
- July 21, 7:17 AM CST
- Where
- Kankakee County, 0.78 mi NE of Bourbonnais
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.157, -87.868
Bleechers were tossed around at Olivet Nazarene University.
Thunderstorm Wind, Kankakee
- When
- July 21, 7:20 AM CST
- Where
- Kankakee County, St Anne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -87.720
Tree limbs were blown down.
Thunderstorm Wind, Iroquois
- When
- July 21, 7:22 AM CST
- Where
- Iroquois County, Papineau
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.970, -87.720
Trees and tree limbs were blown down. One tree was blown onto the roof of a house. Damage was reported to other houses.
Thunderstorm Wind, Kankakee
- When
- July 21, 7:22 AM CST
- Where
- Kankakee County, 0.29 mi NW of St Anne
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.023, -87.723
A large tree and powerlines were blown down blocking Route 1.
Thunderstorm Wind, Kankakee
- When
- July 21, 7:30 AM CST
- Where
- Kankakee County, 0.38 mi SW of Bradley to 0.26 mi SSE of Kankakee
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.126, -87.876
Large tree limbs were blown down across parts of Kankakee.
Thunderstorm Wind, Kankakee
- When
- July 21, 7:30 AM CST
- Where
- Kankakee County, 0.12 mi E of Kankakee
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 41.120, -87.848
A large tree was blown over and uprooted near the corner of North Taylor Avenue and East Oak Street. The only damage reported was to a concrete sidewalk ripped up by the roots of the tree.
Thunderstorm Wind, Kankakee
- When
- July 21, 7:32 AM CST
- Where
- Kankakee County, Momence
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.170, -87.670
Wind gusts were estimated to 75 mph.
Thunderstorm Wind, Kankakee
- When
- July 21, 7:33 AM CST
- Where
- Kankakee County, Bourbonnais
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.150, -87.880
Small tree limbs were blown down in Bourbonnais with wind speeds estimated to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 21, 20082 deaths · 4 injured · $105,000 · 82 kt wind · 28 events
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
- Damaging Winds in Pennsylvania, July 21, 2008$535,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124139, 124147, 124349, 124124, 124348, 124140, 124127, 124128, 124129, 124141, 129107, 124135, 124142, 129149, 126616, 124144, 124145, 124132, 124133, 124134, 124137, 124350, 124143, 124138.